New Mexico, 2021Heavy Rain in New Mexico, July 4, 2021
July 4, 2021 · NWS EPZ · 1 event in 1 county or zone
Low level moisture remained across the Sacramento Mountains which combined with a weak upper level disturbance to create some slow moving thunderstorms. 50 inches of rain 5 miles west of Mayhill which caused some mud to cross Highway 82.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture remained across the Sacramento Mountains which combined with a weak upper level disturbance to create some slow moving thunderstorms. One storm dropped 1.50 inches of rain 5 miles west of Mayhill which caused some mud to cross Highway 82.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 4, 12:42 PM MST, 49 minutes earlier.
Area forecast discussion, Jul 4, 12:42 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
142 PM MDT Sun Jul 4 2021
.SYNOPSIS...
A few days of healthy moisture and thunderstorm chances remain,
then the atmosphere dries out and chances lessen. Monday through
Wednesday will be relatively active, especially for area
mountains, but lowlands will see scattered storms as well from
time to time. Wednesday will be the coolest day of the period,
with highs in the mid 80s most locations, then drier conditions
return for much of the area during the latter portions of next
week.
&&
.DISCUSSION...
.SHORT TERM...
A current look at radar and satellite imagery at the noon time hour
shows thunderstorms beginning to form over the Sacramento Mountains
and Black Range in southern New Mexico. These locations, much like
yesterday, will be the focus for locally heavy rainfall and flash
flooding this afternoon. Latest analysis depicts precipitable water
values near 1.5", well above normal for the early Monsoon season.
Convective instability is modest, with "skinny" CAPE values of 1000-
1500 J/kg. Because of this and the lack of a synoptic lifting
mechanism, we'll be highly reliant on terrain forcing and outflow
boundaries to generate storms this evening.
Thus, expect thunderstorm activity to focus over area mountains
today with only isolated activity along the lowlands. Storms that do
form will be nearly stationary and pose a threat of localized
flooding. Rains will be very hit-and-miss and should allow most of
the I-10/I-25 corridor to enjoy holiday festivities tonight. Winds
may increase after sunset due to outflow, with gusts of 20-30 mph
possible. Thunderstorm activity will diminish around midnight
tonight, leaving much of the region partly cloudy and mild overnight.
High pressure aloft will remain in place over the U.S. Southwest
into Monday. Plentiful available moisture and a marginally unstable
environment should result in yet another round of scattered showers
and thunderstorms Monday afternoon. Weather will be very similar to
today, with light west winds and slightly below normal temperatures.
Lowland highs should reach the lower 90's. Rain chances will once
again favor high terrain and mountain zones which may be a flooding
threat.
&&
.LONG TERM...
We'll focus on a few features within the long term period that may
enhance convection daily.
First of all, the ridge of high pressure will remain to our west
and northwest through the end of next week. As a result, our
temperatures each afternoon will be below average, generally 5 to
10 degrees. Although, the GFS suggests perhaps closer to normal
next week. The coolest day will potentially be Wednesday for a
few reasons discussed below. Additionally, as is the case given
the monsoon flow and weak flow through the column, most afternoons
outside of any convection will result in light to mildly breezy
winds and mainly from the east.
The first feature to note, perhaps a little ripple in the flow
aloft Monday evening. Instability and moisture will remain rather
healthy regardless, so scattered storms expected into the evening
across the lowlands. Heavy rainfall and to a lesser extent gusty
winds the main hazards.
A second relatively well defined feature (which is currently
spinning across N CA) seems to rotate around the ridge of high
pressure Tuesday evening and overnight, which may very well spark
convection with times of some stratiform precip into Wednesday.
Most guidance are picking up on both this disturbance and the fact
that precipitation lingers into the overnight hours. Cloud cover
and convection may result in a cool day on Wednesday with highs in
the 80s.
Dry air entrains into mid to late next week, limiting a good
chunk of the POP chances, except for area mtns. Then moisture may
increase next weekend with an east push of sorts, but looking at
the global ensemble "chicklet PW" plot from wxbell, the quality of
moisture may not be as great/generous as this past bout of
consistent 1.5" PWs, but POP chances reintroduced.
&&
.AVIATION...18Z TAF CYCLE
Scattered TSRA expected across S NM/W TX this afternoon,
beginning with CB over mountains at the start of the period. Skies
generally SCT060-080 BKN150 with TS chances from 21Z-06Z this
evening. Confidence in TS impacts is low for TAF sites, so leaving
mention of thunder out of KELP/KDMN. VCTS included for KLRU/KTCS,
which may need to be amended with TEMPOs and possible IFR VIS if
conditions deteriorate. Prevailing winds 250-280 at 08-12KT,
although outflow winds may increase winds to VRB20G30KT
temporarily between 00-06Z.
&&
.FIRE WEATHER...
Scattered to numerous showers and thunderstorms are expected
again on Monday, with wetting rains covering much of Lincoln
National Forest and the Black Range in southern New Mexico. The
main weather hazard will be flash flooding due to locally heavy
rains. Flooding may be magnified by burn scars in a few areas.
The rest of the week will feature continued wet and cool summertime
conditions, which should keep fire danger low and fuels unreceptive.
Relative humidity will remain fairly high, dipping to 30-40% in the
afternoon. Overnight recoveries will be excellent (70-80%). Light
and variable ridge top winds will shift to the east by Tuesday,
generally 5 to 10 mph. Smoke ventilation will remain Poor to Fair.
Temperatures will remain slightly below normal for early July.
Thunderstorm coverage may briefly diminish late this week due to
drier air moving in but quickly return by next weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 94 72 90 / 30 40 50 50
Sierra Blanca 67 87 68 82 / 30 40 50 50
Las Cruces 71 93 70 89 / 20 30 40 50
Alamogordo 70 93 67 89 / 20 40 50 60
Cloudcroft 52 70 51 66 / 40 80 60 70
Truth or Consequences 71 92 70 90 / 30 40 40 50
Silver City 64 87 63 85 / 40 60 40 50
Deming 70 94 71 92 / 30 30 40 50
Lordsburg 70 92 72 92 / 30 30 30 40
West El Paso Metro 74 94 72 90 / 30 40 50 50
Dell City 71 92 65 87 / 30 40 60 50
Fort Hancock 71 95 72 90 / 30 40 60 50
Loma Linda 68 86 66 82 / 30 40 50 50
Fabens 74 95 71 90 / 30 40 50 50
Santa Teresa 71 92 70 89 / 30 30 50 50
White Sands HQ 73 92 71 88 / 30 40 50 60
Jornada Range 71 92 65 88 / 30 40 50 60
Hatch 71 95 69 91 / 20 30 40 60
Columbus 72 93 71 89 / 30 30 40 60
Orogrande 71 91 69 87 / 20 40 50 50
Mayhill 57 79 56 76 / 40 70 60 70
Mescalero 56 80 54 76 / 40 70 60 70
Timberon 55 77 52 74 / 40 80 60 70
Winston 58 86 56 84 / 40 60 40 50
Hillsboro 67 90 65 88 / 30 50 40 50
Spaceport 70 92 63 88 / 20 30 40 60
Lake Roberts 58 88 51 87 / 40 60 40 50
Hurley 64 90 65 88 / 40 50 40 50
Cliff 60 95 64 94 / 40 60 30 40
Mule Creek 65 90 56 90 / 50 60 20 40
Faywood 66 90 67 87 / 40 50 40 50
Animas 68 92 70 93 / 40 30 40 40
Hachita 68 92 69 91 / 30 30 40 50
Antelope Wells 68 89 68 89 / 40 40 40 50
Cloverdale 64 84 66 87 / 50 50 40 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
30-Dennhardt/35-DeLizio/30
Hazardous weather outlook, Jul 4, 9:03 AM MST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1003 AM MDT Sun Jul 4 2021
NMZ401>417-TXZ418>424-051615-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1003 AM MDT Sun Jul 4 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected to
develop once again this afternoon over the mountainous terrain of
southern New Mexico. Locally heavy rainfall will be possible,
especially for the Sacramento Mountains and Black Range. Flash
flooding will be the primary hazard. Rain amounts in excess of 2
inches per hour may quickly make back country roadways and low
water crossings impassable. Hikers and campers should take proper
precautions from the threat of lightning and running water.
More isolated storm coverage is expected over the lowlands later
this evening, with localized flooding and gusty outflow winds up
to 40 mph possible. This may disrupt outdoor holiday events,
including fireworks shows. Loose outdoor objects should be
secured near thunderstorms, and people should go indoors when
thunder is heard. Rain chances will end shortly after midnight
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A daily chance for showers and thunderstorms will continue through
the early part of the week. The main threat will continue to be
locally heavy rain and flooding, although a few strong storms
will be possible Monday and Tuesday, producing gusty winds and
small hail. Thunderstorm coverage will diminish Thursday and
Friday as drier air moves into the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however SKYWARN spotters
are encouraged to relay reports of severe weather and flooding to
WFO EPZ when it occurs.
Dennhardt
Heavy Rain, Otero
- When
- July 4, 1:31 PM MST to 2:00 PM MST
- Where
- Otero County, 5.27 mi W of Mayhill
- Reported by
- Trained Spotter
- Coordinates
- 32.890, -105.560
An inch and a half to 2 inches of rain fell just west of Mayhill which caused some mud to come across Highway 82.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Tropical Storm in Gulf of Mexico, July 4 to 6, 20219 deaths · 4 events
- Rip Current in Maryland, July 4, 20211 death · 1 event
- Flash Flooding and Debris Flow in Arizona, July 4, 2021$800,000 · 5 events
- Flash Flood and Hail in Colorado, July 4, 2021$20,000 · 52 kt wind · 5 events
- Flood and Hail in Texas, July 4 to 5, 2021$6,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 4, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 2021$2,000 · 1.75 in hail · 6 events
- Flooding in Texas, July 4 to 5, 20216 events
- Damaging Winds in Montana, July 4, 202156 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, July 4, 2021$6,000 · 55 kt wind · 4 events
- Damaging Winds in Oklahoma, July 4, 202168 kt wind · 4 events
- Hail in Nebraska, July 4, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972416.